The Vestibular Migraine Community

Started Amitriptyline: insomnia


#21

yeah that’s sort of my mantra “you’re not going to feel this way forever” and “you’re not dying”


#22

The tricky part is trying to sort out which symptoms are caused by the MAV, the anxiety or the drug side effects, since the potential for overlap is so great. any ideas on that?


#23

there’s something in that - you may feel dizzier at 30mg than at 20mg on Ami (though I’ve been told this wears off too).

Having had this for about 1.5 years I’ve concluded the Ami IS HELPING … and the BEAST is responsible for most of it! :smiley:


#24

Had really bad heartburn and esophagus pain last night and couldn’t sleep. I haven’t had heartburn in 10 years. Wondering if it’s because I’ve been cutting the pill in half and the protective coating isn’t able to do its job? Or an interaction with the magnesium glycinate I’ve been taking simultaneously? I want to continue but can’t if I’m gonna feel this way. Seems like amytrptaline doesn’t normally cause this? Perplexed about what to do next?


#25

Take a full 10mg and a glass of water and relax. Check with pharmacist if it concerns you.


#26

I decided to stop taking the Amytriptaline. Between the gnarly acid reflux, the increased anxiety and the insomnia; I just couldn’t handle the feeling that I felt worse in mind/body/spirit than I had in months, after slowly gaining a foothold on my insomnia and anxiety the past month to the point where I was starting to enjoy life pretty fully again despite the lightheadedness and dizziness. I’m focusing on returning to my baseline level of good sleep and stable moods and regrouping. Not sure what to do next? Maybe I was taking too LOW a dose (at 5mg) where it was enough to mess with my GI tract but not enough to help with sleep or anxiety? Or at the wrong time, even though 8pm is the recommended time? Wonder if Norityptaline might agree with me better?

Wonder if it makes sense to see a psychiatrist in tandem with the neuro to come up with a treatment plan that won’t trigger more anxiety? I’m already seeing a psychologist, but there’s only so much she can do in regards to advising me on medication strategies.


#27

I take my Ami at 9:30pm … but then again currently I don’t have to get up very early.

Yes, I think 5mg is way too low to have any positive impact. At 20mg I found it ‘disconnected the eyes from the inner ear’ and so reduced a lot of the effects of the inner ear trouble right there.

Sure, try Nori.


#28

Did you start at 10mg? Did your side effects make you even more miserable than your baseline at first? or was it more subtle/ kind of wait n’ see scenario, where you were holding steady and then slowly getting better?


#29

Started at 10mg … I had a weird euphoric reaction to begin with but yes, one side effect is it can effect your mood negatively too, though I found this to wear off.


#30

how many days until you cleared the negative mood side effect? were you working a full time job through all this?


#31

i was back, part time … though work was a good distraction tbh. I can’t remember accurately, it was a good 1 year ago. I think the positive effects were so much that making the decision to persevere with it was easy. The biggest benefit at 10mg if i remember was that it eliminated rocking hallucinations and nausea, two of the worst symptoms, followed by better sleep and pretty much zero migraines within about 4 days.


#32

I see, seems like for you the positives quickly outweighed the negatives. Did you start a 5mg or drop in at 10mg immediately?..yeah for me after 4 days I was wrecked. I was sort of assuming i’d feel drowsy and would sleep a lot, which sounded pretty nice actually, but ended up being a roller coaster ride of side effects and any marginal improvement wasn’t noticeable


#33

5mg is simply tiny. Yes, I started at 10mg, and upped to 20mg one month later, only to find the relief was even better. I’ve since attempted to roll back to 15mg but found my eyes becoming more uncomfortable so I continue at 20mg for the time being … I was an absolute useless heap of a zombie without this drug so I can’t be more pleased really

Its not silver bullet though, it won’t stop you getting vertigo attacks, but it makes them far more bearable and far less likely to cause you nausea.

The start of me taking the drug co-incided with remission from vertigo for 6 months which made me assume it was the drug, but sadly this was not the case and they came back full force.


#34

Hi bigpetey. I’m on the nort rather than ami but they are very similar. When I started and then upped the dose each time, after roughly day 4 or 5 I’d be ruined for another 10/12 days. And I mean I would feel like crap. So incredibly groggy and migraine symptoms would be worse - weird vision, head pressure etc. Then it would lift and the benefits must have taken effect. I went up in 5mgs every 2 or 3 months til I got to 40 where I felt pretty normal other than fatigue from the meds. I’ve tried reducing recently and the rocking etc set back in at 20mg. I didn’t appreciate how much the meds were helping. I’ve gone back up to 30 for the time being and it has settled again. It might be a good idea to try the nort as it is meant to have fewer side effects than the ami. Try to stick with it though. Initially it can be rough but it settles and you can get great results. I think I reached 20mg before I got real therapeutic benefits.


#35

liked your post Scott but sorry to hear you have had to cut short your med reduction. Better to be comfortable and happier than slightly less med dependent and miserable though?!


#36

Ok, but the deal breaker for me was increased anxiety and insomnia…I probably could have made it otherwise. The first two days were ok, then in unraveled quickly. it seems like the only way to try it is to take time off of work, if there’s 2-3 weeks of feeling like crap


#37

I must have been lucky, but it only got better for me. The worst side effect was the dry mouth but that’s long gone …


#38

Totally. I’ve figured I need to work on reducing the ‘trigger load’ if I want to come down further. I was determined to come off the medication whatever happened, I had forgotten how awful this illness can make you feel. I’d rather have the drugs any day!


#39

I’m a teacher so I could work my titration into the school holidays to minimise my time off. All I know is my own experience and that was to push through the initial crap to feel better. Personally, I’d give something a good month or so before writing it off. I was told by my doctor to give each dose 4-6 weeks before increasing again as it takes this long to have a real effect. Only you can make that call though. The nort worked wonders for me and I only appreciate that since trying to come off it!


#40

Hi all, I have been taking ami for 3 weeks now and not noticing any positive differences apart from the best sleep ever! I’m taking 10mg; am I being impatient or shall I up this now? GP said up the dose when ready to… I haven’t had any side effects (touch wood!!!)